Hello, I'd like to help you with your question.You describe your symptoms very well. It sounds very much like you might have Bipolar disorder, possibly Type II. This type of Bipolar illness shows elevated states of mood called hypomanias. These states are disturbing as you describe but remain somewhat functional. And then you also experience significant periods of depression. You need at least one of those to qualify for Bipolar, Type II. Type I Bipolar only requires that you experience the extreme high. You can have depression, but it is usually not that severe and may not happen at all. And Cyclothymia is mild highs and mild lows.Your doctor's concern for your symptoms is valid. But without knowing what type of Bipolar you have or even confirming that you do indeed have Bipolar, it is a hit or miss regarding your medications. The most prescribed medications for Bipolar is Lithium. Some people also take Depakote as an alternative. The medication your doctor put you on is an anti depressant, which is questionable to use with Bipolar. It is an SSRI, which is a selective serotonin reuptake inhibitor (SSRI). It works by preventing serotonin from being reabsorbed back into the nerve cells in the brain. This helps prolong the mood lightening effect of any serotonin that has been released by your brain. That helps alleviate your depression. This medication is mostly used for depression and anxiety though. It does not stabilize the mood swings experienced with Bipolar. You may want to ask your doctor again about the medication and the success that it has had with Bipolar. You may also want to get a second opinion.You are doing the right thing by seeing a therapist and a psychiatrist. They will be able to provide you with a full evaluation and confirmation of your diagnosis. There are other things you can do to help yourself. Here are some links to help you:http://www.helpguide.org/mental/bipolar_disorder_medications.htmhttp://www.helpguide.org/mental/bipolar_disorder_diagnosis_treatment.htmhttp://www.helpguide.org/mental/bipolar_disorder_self_help.htmhttp://psychcentral.com/lib/2007/self-help-strategies-for-bipolar-disorder/Also, consider support groups either on line or in person. Talking to others who have the same symptoms as you can help you feel less alone and provide much needed support. I hope this has helped you,Kate
I hope you got all the information you needed today. Please let me know if you have any more questions.
May I please request that if you find the service I provided helpful at all that you rate me with three or more stars? Anything lower results in a negative against my record (ratings are confusing, sorry!). And your rating is the only way I am reimbursed for my answer. Thank you so much!
You're welcome Amanda!
You are right. How fast you experience any hypomanic state, if you do indeed have one, depends on your metabolism, the cycle of your symptoms and other factors. While it is possible that you could experience an episode within a week, it does take the medication time to build in your system. So it's more likely that it would occur when the medication is fully active. But there is no way to tell for sure because of the differences in body chemistry.
I am also not clear why your doctor prescribed the medication. It's understandable that she wants to help. But it's important that you have a full evaluation to confirm your diagnosis first. That way, you do not experience any distressing side effects. A second opinion would let you know if it is ok to continue with this medication.
You are doing all the right things. And this will get worked out. Hang in there.
Yes, I do think it will be easy to provide you with a diagnosis. From what you told me, your symptoms seem very clear cut. Any therapist or psychiatrist who sees them should be able to confirm what your diagnosis might be. It should only take an hour or two. They need to take a full evaluation and look all your symptoms and history to be sure they have the right diagnosis. Once you have that, they can provide you the best treatment options.